Myocarditis in Patients Treated With Immune Checkpoint Inhibitors.

Mahmood SS, Fradley MG, Cohen JV, Nohria A, Reynolds KL, Heinzerling LM, Sullivan RJ, Damrongwatanasuk R, Chen CL, Gupta D, Kirchberger MC, Awadalla M, Hassan MZO, Moslehi JJ, Shah SP, Ganatra S, Thavendiranathan P, Lawrence DP, Groarke JD, Neilan TG
J Am Coll Cardiol. 2018 71 (16): 1755-1764

PMID: 29567210 · PMCID: PMC6196725 · DOI:10.1016/j.jacc.2018.02.037

BACKGROUND - Myocarditis is an uncommon, but potentially fatal, toxicity of immune checkpoint inhibitors (ICI). Myocarditis after ICI has not been well characterized.

OBJECTIVES - The authors sought to understand the presentation and clinical course of ICI-associated myocarditis.

METHODS - After observation of sporadic ICI-associated myocarditis cases, the authors created a multicenter registry with 8 sites. From November 2013 to July 2017, there were 35 patients with ICI-associated myocarditis, who were compared to a random sample of 105 ICI-treated patients without myocarditis. Covariates of interest were extracted from medical records including the occurrence of major adverse cardiac events (MACE), defined as the composite of cardiovascular death, cardiogenic shock, cardiac arrest, and hemodynamically significant complete heart block.

RESULTS - The prevalence of myocarditis was 1.14% with a median time of onset of 34 days after starting ICI (interquartile range: 21 to 75 days). Cases were 65 ± 13 years of age, 29% were female, and 54% had no other immune-related side effects. Relative to controls, combination ICI (34% vs. 2%; p < 0.001) and diabetes (34% vs. 13%; p = 0.01) were more common in cases. Over 102 days (interquartile range: 62 to 214 days) of median follow-up, 16 (46%) developed MACE; 38% of MACE occurred with normal ejection fraction. There was a 4-fold increased risk of MACE with troponin T of ≥1.5 ng/ml (hazard ratio: 4.0; 95% confidence interval: 1.5 to 10.9; p = 0.003). Steroids were administered in 89%, and lower steroids doses were associated with higher residual troponin and higher MACE rates.

CONCLUSIONS - Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses.

Copyright © 2018 American College of Cardiology Foundation. Published by Elsevier Inc. All rights reserved.

MeSH Terms (13)

Aged Antineoplastic Agents, Immunological Case-Control Studies Female Glucocorticoids Humans Male Methylprednisolone Middle Aged Myocarditis Neoplasms Registries Troponin T

Connections (1)

This publication is referenced by other Labnodes entities:

Links